Friday, 2 December 2011
Popular painkillers can turn into real killers
Paracetamol, one of the most popular painkillers, could cause fatal liver damage and even death if taken in large doses for uninterrupted periods, according to new research.
"There`s increasing concern over the long-term safety of the opioids (painkillers). Aspirin is not used for pain very much, given its well-recognised potential to cause ulcers and bleeding the gastrointestinal tract," cautions Paul Rolan, researcher in clinical pharmacology at the University of Adelaide.
"So doctors like myself frequently advise patients to return to the ubiquitous and everyday paracetamol," wrote Rolan in an analysis of a Scottish study, published in The Conversation.
"At recommended doses paracetamol is remarkably safe although it`s known that even moderate excess can cause fatal hepatotoxicity or overdose death," he adds.
Though these overdoses have traditionally been impulsive, major reductions in mortality in Britain were brought by the simple step of reducing pack size.
Study co-authors Darren G N Craig, Caroline M Bates, Janice S Davidson and Kirsty G Martin from the Scottish Liver Transplantation Unit, Royal Infirmary of Edinburgh and Peter C Hayes and Kenneth J Simpson, from the University of Edinburgh, looked at data from a large referral unit where patients showing probable or suspected paracetamol liver toxicity were treated.
They compared patients with a typical single overdose, with patients who`d taken large doses of paracetamol over a period of a few days and suffered a staggered overdose.
The major reason for the single overdose was attempted suicide. But this was only the motive in one-third of the patients who had a staggered overdose. The majority of these people had simply been seeking pain relief, the British Journal of Clinical Pharmacology reported.
Clearly, the key message here is that serious liver damage can occur without the intention of self harm in desperate patients trying to get some relief for pain.